MAUDE Adverse Event Report: COOK INC LOCK PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION

COOK INC LOCK PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Codes Material Frayed (1262); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that the guidewire in the lock pericardiocentesis catheter set was fraying and has broken during use.The wire was removed, and an extended scan (imaging) confirmed that no parts of the product remained in the patient.The customer confirmed no additional patient consequences occurred.The product has been returned for evaluation; however, as of the date of this report, the investigation is still pending.
 
Additional Manufacturer Narrative
The device investigation has been completed.Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation, and no systemic issues were found related to the reported issue.One tscf-38-70-3, lot #ic7770471 wire guide from c-pcs-830-lock, lot #7902867 was returned for investigation in the used and damaged condition.No other components from the set were returned for evaluation, so the catheter dimensions could not be verified.There are three bends present in the stiff portion (proximal end) of the wire.The mandrel and safety wire are protruding.The safety wire extends longer than the mandrel, but it is separated from the distal portion of the safety wire.The proximal portion of the safety wire and the mandrel remain captured in the proximal (junction a) weld, but it cannot be determined if the distal portion of the safety wire remains in the distal (junction b) weld.The distal tip configuration is in a small radius pigtail rather than a j-shape, which may be due to damage.The junction a and junction b welds were both present and attached to the coil at its tips.The coil diameter and safety wire dimensions were within specification.The mandrel diameter could not be measured without destructive methods because only the tapered portion was protruding.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record for the complaint product lot number showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.There are several risk controls in place for this issue.Based on the information provided and review of the returned product, there is no evidence to suggest that the guide wire was not manufactured to specification; however, no catheter or other set components were returned with the damaged wire.It seems as though the clinician had difficulty removing the wire from the catheter after the catheter was tracked to location, but the root cause of this difficulty cannot be determined without adequate information regarding the clinician technique, patient anatomy, and catheter dimensions.The safety wire has broken, which is required to withstand 8 lbs.Force when material is received; therefore, it can be concluded that the wire guide met forces beyond its intended design.However, based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
LOCK PERICARDIOCENTESIS CATHETER SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7072050
Report Number1820334-2017-04200
Device Sequence Number16423890
Product Code GBX
UDI-Device Identifier00827002024335
UDI-Public(01)00827002024335(17)200510(10)7902867
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PCS-830-LOCK
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/06/2017
Supplement Date Received by Manufacturer01/09/2018
Initial Report FDA Received Date11/30/2017
Supplement Report FDA Received Date01/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR